Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 44, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 4, 2021, 3:10 AM EDT for Morgan County, Roane County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 3:10 AM EDT (07:10 UTC)
- Expired
- May 4, 2021, 4:00 AM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2263 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.6
The text
As transmitted.
461
WUUS54 KMRX 040710
SVRMRX
TNC129-145-040800-
/O.NEW.KMRX.SV.W.0044.210504T0710Z-210504T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
310 AM EDT Tue May 4 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in east Tennessee...
Northwestern Roane County in east Tennessee...
* Until 400 AM EDT.
* At 309 AM EDT, a severe thunderstorm was located near Fairfield
Glade, or 8 miles northwest of Rockwood, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Oak Ridge, Kingston, Rockwood, Midtown, Harriman, Oakdale,
Coalfield, Pine Orchard, Petros and Dearmond.
This includes Interstate 40 in Tennessee between mile markers 341 and
358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3588 8471 3589 8471 3590 8468 3599 8472
3605 8478 3611 8444 3585 8441
TIME...MOT...LOC 0709Z 264DEG 17KT 3596 8479
HAIL...1.00IN
WIND...<50MPH
$$
DGS1 follow-up statement
995
WWUS54 KMRX 040731
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
331 AM EDT Tue May 4 2021
TNC129-145-040800-
/O.CON.KMRX.SV.W.0044.000000T0000Z-210504T0800Z/
Morgan TN-Roane TN-
331 AM EDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR SOUTHEASTERN MORGAN AND NORTHWESTERN ROANE COUNTIES...
At 331 AM EDT, a severe thunderstorm was located near Rockwood,
moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Midtown, Harriman, Oakdale, Coalfield,
Pine Orchard, Petros and Dearmond.
This includes Interstate 40 in Tennessee between mile markers 341 and
358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3588 8471 3589 8471 3590 8468 3599 8472
3605 8478 3611 8444 3585 8441
TIME...MOT...LOC 0731Z 264DEG 17KT 3597 8466
HAIL...1.00IN
WIND...<50MPH
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:54 AM EDT, 16 minutes earlier.
Area forecast discussion, May 4, 2:54 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 254 AM EDT Tue May 4 2021 .SHORT TERM (Today and Tonight)... Key Messages: 1) Multiple rounds of showers and thunderstorms possible today with the late morning line expected to bring the most widespread coverage of strong to severe storms 2) Another round may occur in the afternoon/evening, but confidence is still low on this second round actually materializing. 3) Flash Flooding still a big concern due to possible multiple rounds of heavy thunderstorms today. Discussion: Currently we are already seeing isolated showers and thunderstorms across the eastern Tennessee Valley early this morning. Expect coverage to increase through the morning as ripples of energy are coming out of the main complex currently west of Tennessee. They are being aided by falling heights ahead of the front and a mid/upper level jet helping to bring divergence aloft. The environment for these isolated early morning storms will be favorable for large hail and strong winds. Steep lapse rates, good CAPE up to the hail growth zone, and moderately low freezing heights this time of night means that hail over the size of quarters will be possible, and as these storms collapse they could cause brief wind gusts over 50 mph at the surface. An isolated tornado can't be ruled out with any of the morning convection, but think that wind and hail are the more widespread threats. Expect these early morning storms to continue through sunrise, and likely increase in coverage as the morning wears on. The most widespread line of thunderstorms to impact the forecast area is currently moving through Arkansas into western TN/KY/AL and will eventually make it's way to the eastern Tennessee Valley. CAMs are still having a difficult time with how far this round of storms will make it eastward and how far the northern extent of the line will be. Most models agree that the line will maintain into the Cumberland Plateau. This morning line of storms is expected to move onto the Cumberland Plateau between 12-15z and the front edge of the storms should be east of the mountains by 17-20z. The main threat with this line of storms will be strong straight-line winds in excess of 60 mph, especially if any segments of the line try and bow out. There is a much lower risk for large hail and tornadoes, but neither of these can be completely ruled out, especially with any storms that get out ahead of the line. This is where the forecast gets a bit tricky, due to how morning convection will impact convection later in the afternoon/evening. Once this initial line blows through we should get a break in precipitation, and will have to prepare for the possibility of another round of thunderstorms as the actual front moves through in the evening/overnight hours. Models aren't in great agreement on if/when this may occur. HRRR and several other models are not impressed with this secondary line, while the NAM and a few others are very bullish on bringing in more widespread storms along the front. Right now I am leaning towards the HRRR solution...Think that this morning round of storms will do a fairly good job of stabilizing the atmosphere, and as it moves to the east/southeast it could really cut off additional moisture and warm/unstable air transporting into the area. In similar set-ups like this in the past a line of storms across the Carolinas into AL can really cut off storms forming further to the north. If this scenario does pan out, I would expect the atmosphere to have a hard time destabilizing and the round of storms along the front will (hopefully) weaken as they approach the forecast area. The other aspect of storms today that can't be overlooked is the flash flooding risk. PWAT values will reach up to around 1.5 inches across the area which is around the 90th percentile for this time of year. This very moist atmosphere will allow storms to produce heavy rainfall very quickly. Storms that moved through earlier on Monday were able to produce 1-2 inches of rain in a short period of time, and I think that will be very possible with storms later today. Luckily storms today should be moving at a fairly decent clip, BUT if multiple storms roll over the same area today and dump heavy rain, then flash flooding can quickly occur. Could see an average of 1-2 inches of rain across the area today, but think it could be a feast or famine situation with some places missing out on rain and only getting a few tenths up to a half inch, but just as likely some places could see several rounds of rain and pick up 3+ inches of rain during the day today. The threat for flooding increases throughout the day as rain accumulates in flood prone areas. Some showers may linger after the front pushes through by Wednesday morning, but if they do occur they should be fairly weak and pretty isolated. Fog will be possible tomorrow morning, especially in areas that got heavy rainfall. A cooling trend will begin tomorrow after the front has passed through. ABM .LONG TERM (Wednesday through Monday)... The surface cold front will be moving across the area Wednesday morning, with the mid/upper trough axis lagging a few hours behind. Will keep some chance PoPs in northern and eastern areas until the passage of the trough, which should occur in the late afternoon. Cold advection through the latter half of the day will result in cool temperatures mainly in the 60s, with some clearing allowing highs near 70 in southern sections. Another trough will be crossing the region on Thursday night, dropping out of the northern Plains and amplifying as it moves across the OH/TN Valley region. Moisture ahead of the trough will be limited, and models differ on QPF amounts. Will have just a slight chance PoP in the northern half on Thursday night, which is closer to the drier NAM/ECMWF solutions than the wetter GFS. The remainder of the forecast period will be characterized by a nearly zonal flow with embedded disturbances bringing some chance PoPs through the weekend and early next week. Confidence is low regarding the details as these weak disturbances are not well resolved by the models this far out. The general trend will be increasing rain chances as we go from Saturday to Monday, with a warming trend bringing highs back to the upper 70s to lower 80s by Monday. DGS && .AVIATION... 06Z TAF DISCUSSION. Unfavorable flying conditions and an uncertain forecast for the next 24 hours. Already thunderstorms across northeast TN early this morning. Chances are low that one of these isolated storms moves over KTRI or KTYS, but will mention a TEMPO group in the TAFs since it's the likely the most impactful weather in the first 6 hours. Could see some patchy fog this morning, but coverage is expected to be limited under the cloudy skies. Round of showers and thunderstorms will move through the area this morning, and have fairly high confidence on the timing of this round of morning storm's, but didn't get into the weeds in the TAFs since it's more than 6 hours out at this time. Another round of storms could form this afternoon/evening, but confidence is much lower on if this secondary round of storms will even occur. Will include a PROB30 during the most likely time period. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 81 63 73 49 72 / 80 80 20 0 0 Knoxville McGhee Tyson Airport, TN 80 62 71 47 67 / 60 80 40 0 10 Oak Ridge, TN 79 60 70 46 67 / 60 70 40 0 10 Tri Cities Airport, TN 80 59 70 43 65 / 60 90 60 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 4, 2:57 AM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 257 AM EDT Tue May 4 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050700- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 257 AM EDT Tue May 4 2021 /157 AM CDT Tue May 4 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Strong to severe thunderstorms will be possible this morning and again this evening. Damaging wind, large hail are the main threats, but an isolated tornado cannot be ruled out. In addition, multiple rounds of moderate to heavy rainfall will further increase the potential for isolated flash flooding today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather and flooding to our office today.
In the hours before
Local storm report, May 3, 9:13 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 SSE TALBOTT 36.12N 83.39W
05/03/2021 E0.50 INCH JEFFERSON TN OFFICIAL NWS OBS
&&
DHLocal storm report, May 3, 9:14 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 1 N TALBOTT 36.17N 83.42W
05/03/2021 U0.50 INCH HAMBLEN TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0858 PM HAIL 1 S JEFFERSON CITY 36.10N 83.49W
05/03/2021 U0.50 INCH JEFFERSON TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, May 3, 9:43 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 SSE TALBOTT 36.12N 83.39W
05/03/2021 E0.50 INCH JEFFERSON TN OFFICIAL NWS OBS
0908 PM HAIL 1 N TALBOTT 36.17N 83.42W
05/03/2021 U0.50 INCH HAMBLEN TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0858 PM HAIL 1 S JEFFERSON CITY 36.10N 83.49W
05/03/2021 U0.50 INCH JEFFERSON TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0237 PM HAIL GREENEVILLE 36.17N 82.82W
05/03/2021 U0.50 INCH GREENE TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0225 PM TSTM WND DMG 4 SW GREENEVILLE 36.12N 82.87W
05/03/2021 GREENE TN LAW ENFORCEMENT
COUPLE TREES DOWN ALONG WARRENSBURG ROAD.
0145 PM HAIL 2 SW STRAWBERRY PLAINS 36.04N 83.71W
05/03/2021 M0.25 INCH KNOX TN NWS EMPLOYEE
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:29 PM EDT | Special Weather Statement | MRX | Greene, Unicoi, Washington | 46 min |
| May 3, 8:47 PM EDT | Special Weather Statement | MRX | Hamblen, Jefferson | 43 min |
| May 4, 3:53 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane | 52 min |
| May 4, 3:56 AM EDT | Special Weather Statement | MRX | Morgan | 49 min |
| May 4, 4:12 AM EDT | Special Weather Statement | MRX | Morgan | 48 min |
| May 4, 4:40 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 30 min |
| May 4, 4:45 AM EDT | Special Weather Statement | MRX | Blount | 45 min |
| May 4, 4:57 AM EDT | Areal Flood Advisory | MRX | Anderson, Morgan, Roane | 3 hr |
| May 4, 5:14 AM EDT | Special Weather Statement | MRX | Knox | 46 min |
| May 4, 5:34 AM EDT | Special Weather Statement | MRX | Blount | 41 min |
| May 4, 6:05 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 30 min |
| May 4, 6:11 AM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 3 hr |
| May 4, 6:16 AM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| May 4, 6:52 AM EDT | Special Weather Statement | MRX | Sevier | 53 min |
| May 4, 7:00 AM EDT | Flash Flood Warning | MRX | Blount, Sevier | 3 hr |
| May 4, 7:24 AM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| May 4, 7:58 AM EDT | Special Weather Statement | MRX | Cocke | 47 min |
| May 4, 9:05 AM EDT | Special Weather Statement | MRX | Morgan, Scott | 40 min |
| May 4, 9:18 AM EDT | Special Weather Statement | MRX | Hamilton | 27 min |
| May 4, 9:37 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Morgan, Rhea, Roane | 38 min |
| May 4, 9:48 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 27 min |
| May 4, 9:50 AM EDT | Special Weather Statement | MRX | Anderson, Campbell, Claiborne, Union | 40 min |
| May 4, 9:53 AM EDT | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 67 min |
| May 4, 10:03 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 13 min |
| May 4, 10:18 AM EDT | Special Weather Statement | MRX | McMinn, Meigs | 57 min |
| May 4, 10:24 AM EDT | Special Weather Statement | MRX | Blount, Knox | 36 min |
| May 4, 10:37 AM EDT | Special Weather Statement | MRX | Hamblen | 38 min |
| May 4, 10:41 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 34 min |
| May 4, 10:45 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 30 min |
| May 4, 11:10 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 22 min |
| May 4, 11:11 AM EDT | Flash Flood Warning | MRX | Hamilton, Marion, Sequatchie | 3 hr |
| May 4, 11:29 AM EDT | Areal Flood Warning | MRX | Blount, Sevier | 6 hr |
| May 4, 11:44 AM EDT | Areal Flood Advisory | MRX | Blount, Monroe | 2 hr |
| May 4, 11:47 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 118 min |
| May 4, 12:06 PM EDT | Special Weather Statement | MRX | Polk | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.